Jump to content

Menu

Prolonged stress and GAD


Recommended Posts

I’ve really had a year. I’m trying to put it behind me, but more things keep happening and I can’t get ahead of it. 
 

I’m pretty sure I’ve had high anxiety all of my life, but way back when I was a kid, no one knew what it was. They just called me high strung. I started learning more about anxiety as my adult kids started getting diagnosed with it. 
 

Then a year ago, I had 5 pulmonary embolisms which led to the discovery of advanced colon cancer. Then I had surgery and was given heparin in recovery and started to bleed out. That was my second near death experience in a week’s time. Then I had 6 months of chemo and just when I was exercising and getting stronger, I fell and fractured  my tibia and tore my meniscus and ACL, and just when I was working through that setback, emotionally, my other knee started hurting worse than the broken one because I was favoring it so much. And then, there are also the skin issue I posted about here that seem to be some sort of histamine reaction. 
 

I started losing it yesterday when I was talking to my doctor. 
 

She said that when my life was going okay, I could manage my anxiety with natural methods, but the extreme stress of this past year has deleted all of the serotonin in my brain and now I. Can’t. Even.

I was pretty miserable before I went into the hospital. I was having hot flashes that woke me up 20 times a night. I had very low oxygen levels. I had very low hemoglobin. 
 

It turns out that they started giving me Gabapintin in the hospital for pain and it had the side effect of bringing my anxiety way down. Since that was working, my oncologist upped it from 600mg a day to 900mg. Before this, I could be pretty confrontational with people, and if there was even a slight conflict, it would replay in my brain for days, making me unable to sleep and just really ramped up. With the Gabapintin, I am able to let go of things a little more easily or even prevent them by telling the other person, “I’m not really in a place to talk to you today.” which allows me to not get so worked up in the first place. Yesterday, my doctor said she was changing my prescription from 900mg per day to 1,200mg which she still considers low. She also wrote me a prescription for Buspar which I haven’t picked up yet, so I don’t know the dosage. 
 

I know there is at least one poster here who has had success with combining Gabapintin and Buspar. I’m wondering what dosage worked well and how long they continued to help. 
 

Thanks! 
 

 

  • Like 1
  • Sad 3
Link to post
Share on other sites
8 minutes ago, Mrs Tiggywinkle said:

I take gabapentin for my shoulder as well as Prozac. Since starting the conversation I’ve gone from truly crippling anxiety to next to nothing.

That makes me really hopeful. 

Link to post
Share on other sites

My mother takes 30 mg Buspar am and pm.  It’s the highest dose they will write for her, but it’s amazing how well it works.  She has other meds as well (complicated history) but that one really helps with anxiety.  Also - mirtazapine before bed, helps with sleep and anxiety (maybe depression, too).  My mom has GAD, among other things.

My experience with gabapentin was for pain - didn’t work here, I was brain foggy and off balance.  But it works well for two other people I know!

  • Like 1
Link to post
Share on other sites

My husband was given G for nerve pain, and it made him extremely short tempered and mean.  That’s unusual but observed, and something to watch out for.  It went away when he stopped taking it.

Anxiety runs heavy in my family, and I have a relative who has essentially been crippled by it—she has such bad stomach effects that she is functionally anorexic (though not in the ‘wrong body image’ sense of the term) and has developed severe osteoporosis.  You are wise to jump on this and take action.  It can have worse long term effects than I would have thought possible.  

 

  • Like 1
Link to post
Share on other sites

I started taking gabapentin 20 years ago.  At the time it was considered a mood stabilizer.  Three days later, I was stable for the first time in my life.  It is literally a miracle drug for me.  I take 1200 mg a day.  Studies have since shown it's not effective as a mood stabilizer, but it works for me, and my psychiatrist says he has a number of patients it works for, probably because of its effect on anxiety.

I mean, I also take buspar (30 mg twice a day) and nortriptyline.  But the gabapentin is really the key to everything.  I've tried several times to get off of it.  I don't think that's happening.  

  • Like 1
Link to post
Share on other sites
14 hours ago, Spryte said:

I was brain foggy and off balance.

Unfortunately this side effect of Gabapintin contributed to my falling and breaking my knee. 

  • Sad 1
Link to post
Share on other sites
2 minutes ago, Amy Gen said:

Unfortunately this side effect of Gabapintin contributed to my falling and breaking my knee. 

Ouch.  Be careful, if you’re still taking it!

  • Like 1
Link to post
Share on other sites
12 hours ago, Terabith said:

I've tried several times to get off of it.  I don't think that's happening.  

When I finished chemo, my goal was to get off all medications so I could go back to being the person I was before my cancer diagnosis. I worked with my pharmacist to get a plan for tapering off Gabapintin, but for me, when I got down to taking one every other day, my nerve pain caused by chemo was just too much. So I’m pretty sure that for me it helps pain and anxiety. 

  • Like 3
Link to post
Share on other sites
41 minutes ago, Amy Gen said:

When I finished chemo, my goal was to get off all medications so I could go back to being the person I was before my cancer diagnosis. I worked with my pharmacist to get a plan for tapering off Gabapintin, but for me, when I got down to taking one every other day, my nerve pain caused by chemo was just too much. So I’m pretty sure that for me it helps pain and anxiety. 

I was taking it for nerve pain, too.  So glad it helps you!

You didn’t ask this ... but since you have nerve pain, I’m going to go out on a limb and tell you about my experience on Cymbalta for it.  It worked wonders. But!   I took it for ten years, five of which were spent trying to get off of it.  Oh my goodness, if you get to the point that they offer it to you ... just know in advance that the withdrawal is something fierce and horrible.  I would never, never recommend it.  That’s my little PSA of the day.  

  • Like 1
Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...